Alert archive / South Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

May 5, 2020Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at May 5, 2020, 7:21 PM EDT for Chesterfield County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2020, 7:21 PM EDT (23:21 UTC)
Expired
May 5, 2020, 7:45 PM EDT
In force
24 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 136 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS82 KCAE 052321
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
721 PM EDT Tue May 5 2020
 
SCZ016-052345-
Chesterfield SC-
721 PM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 745 PM EDT....

At 721 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, or 20 miles southeast of Monroe,
moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of this storm include...
Cheraw, Pageland, Chesterfield, Cheraw State Park, Northeastern
Technical College, Cheraw Municipal Airport, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Bay Springs Fire Station, Chesterfield Detention Center and
Central High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3460 7981 3453 7983 3453 7985 3468 8043
      3482 8037 3481 7994 3476 7993 3474 7989
      3468 7986 3466 7983 3465 7980 3464 7980
      3461 7978
TIME...MOT...LOC 2321Z 276DEG 33KT 3475 8034 

$$
WRS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 5, 1:29 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 5, 1:29 PM EDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
129 PM EDT Tue May 5 2020

.SYNOPSIS...
Warm front near the NC/SC border and a low pressure system
approaching from the Upstate may result in severe weather threat
this evening. The low pressure system will move off the coast
late tonight and cooler and drier air will spread into the area
through the mid week. Another chance of rain Friday as a cold
front moves through the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast issue today is the potential for organized severe
weather this evening. Supercells may be possible with
directional shear so can't rule out isolated tornado although
main threat bowing segments and severe hail.

Upper level trough over the Upper Midwest region will amplify
and move southeast into the Ohio Valley this evening. Frontal
boundary appears to be setting up near the NC/SC border and air
mass south of the front becoming moderately unstable. Stronger
instability appears to be setting up over north Ga where mid
level lapse rates steeper and higher theta-e air located. As
cold front moves east expect this more unstable air to spread
into SC in the warm sector as temperatures rise to near 90.
Expect SFC based CAPE around 2000 J/kg as cap over central SC
weakens. CAMS suggest a MCS possible this evening near a triple
point low over the Upstate moving east near the front where
convergence will be strongest. SPC has slight risk north
Midlands. The convection may propagate to the southeast in warm
sector as outflows develop which increases severe threat for at
least the Columbia area. Therefore, raised pops all areas to
account for this potential. The severe threat appears to focused
in the early evening. Convection will move east and diminish
overnight. Mixing ahead of cold front will keep temps up a
bit...(upper 50s) by morning mainly in the Piedmont and west
Midlands with mid 60s in the east.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Cold front will be pushing east of the forecast area early Wednesday
morning, with cooler and drier air filtering into the area through
the day.  The temperatures during the afternoon hours will be a good
10 to 15 degrees cooler than previous few days, with afternoon highs
across the Pee Dee in the lower 70s, while areas across the southern
CSRA reach the upper 70s.  Winds during the afternoon expected to
remain breezy, but below lake wind advisory criteria at this time.

The dry weather and below normal temperatures will remain through
Thursday night as high pressure settles across the area. As for t
Temperatures, Lows each night fall into the 40s.  Highs on Thursday
in the upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Temperatures continue to be below normal through Monday.  The deep
eastern US trough will bring another shortwave and surface front
into and through the area Friday night.  Moisture continues to be
limited ahead of the front which will also limit instability. Kept
mention of chance pops in rain showers Friday night with the frontal
passage. High temperatures will generally be in the 70s with lows in
the 40s to lower 50s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Guidance supports VFR Conditions through the period although
there is a threat of organized convection this evening. The
main threat for convection appears to be north of the
terminals...but elevated threat for CAE and CUB.

A frontal boundary has set up along the NC/SC border and the air
mass south of the front will be moderately to strongly unstable
this afternoon and evening. A weak area of low pressure is
expected to develop in the Upstate early this evening. Strong
convection may develop near the front/low pressure triple point
and track east-southeast this evening as a meso convective
system. Satellite at 17z indicating scattered cumulus across the
area with high thin clouds. Expect an increase in cumulus this
afternoon with mid level ceilings dominating. Will mention
thunderstorms in the vicinity at CAE and CUB this evening but
not at other terminals at the moment. Southwest winds 10 to 15
knots with gusts to around 20 knots diminishing this evening
then becoming west near 10 knots as cold front moves through
the area. Drier air will filter into the area Wednesday morning.

EXTENDED AVIATION OUTLOOK...A cold front will move into the
area Friday into Friday night with possible restrictions in
showers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 5, 5:01 AM EDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
501 AM EDT Tue May 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
501 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered severe storms may develop this evening along
a warm front in the Northern Midlands. Gusty winds and large hail
are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, May 5, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
721 PM EDT Tue May 5 2020

SCZ016-052345-
Chesterfield SC-
721 PM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 745 PM EDT....

At 721 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, or 20 miles southeast of Monroe,
moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Cheraw, Pageland, Chesterfield, Cheraw State Park, Northeastern
Technical College, Cheraw Municipal Airport, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Bay Springs Fire Station, Chesterfield Detention Center and
Central High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3460 7981 3453 7983 3453 7985 3468 8043
      3482 8037 3481 7994 3476 7993 3474 7989
      3468 7986 3466 7983 3465 7980 3464 7980
      3461 7978
TIME...MOT...LOC 2321Z 276DEG 33KT 3475 8034

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:29 AM EDTSpecial Weather StatementCAEChesterfield31 min
May 5, 12:41 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster34 min
May 5, 1:17 AM EDTSpecial Weather StatementCAEChesterfield28 min
May 5, 1:23 AM EDTSevere Thunderstorm WarningCAEChesterfield24 min
May 5, 3:31 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry44 min
May 5, 4:07 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry38 min
May 5, 4:28 AM EDTSpecial Weather StatementCAENewberry17 min
May 5, 4:47 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster58 min
May 5, 5:25 AM EDTSpecial Weather StatementCAELee35 min
May 5, 6:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster42 min
May 5, 6:55 PM EDTTornado WarningCAEKershaw, Lancaster35 min
May 5, 7:13 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster47 min
May 5, 7:52 PM EDTSevere Thunderstorm WarningCAELancaster38 min

Nearby

Special Weather Statements in South Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.